Alert archive / Alabama / Flash Flood Watches in 2017

Flash Flood Watch 1, NWS Birmingham, AL

January 2, 20179 counties in Alabama

NWS Birmingham, AL issued this flash flood watch at Jan 2, 2017, 5:05 AM CST for 9 counties in Alabama. It took effect at Jan 2, 2017, 6:00 AM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2017, 5:05 AM CST (11:05 UTC)
In effect from
Jan 2, 2017, 6:00 AM CST
Expired
Jan 2, 2017, 11:36 PM CST
In force
18 hr
Issued by
NWS Birmingham, AL
Flood severity
None

Counties Barbour County, AL, Bullock County, AL, Chambers County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 31 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WGUS64 KBMX 021105
FFABMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 AM CST MON JAN 2 2017

...FLASH FLOODING POSSIBLE ACROSS THE SOUTHEAST THIRD OF CENTRAL
ALABAMA THROUGH TONIGHT...

.MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS HAVE ALREADY
OCCURRED WITH MORE CONVECTION EXPECTED TODAY AND TONIGHT.

ALZ038-042-044>050-022300-
/O.NEW.KBMX.FF.A.0001.170102T1200Z-170103T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHAMBERS-LOWNDES-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-
BARBOUR-
INCLUDING THE CITIES OF...VALLEY...LANETT...LAFAYETTE...
FORT DEPOSIT...HAYNEVILLE...MONTGOMERY...TUSKEGEE...
UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA
505 AM CST MON JAN 2 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL ALABAMA...EAST CENTRAL
  ALABAMA AND SOUTHEAST ALABAMA...INCLUDING THE FOLLOWING
  AREAS...IN CENTRAL ALABAMA...LOWNDES AND MONTGOMERY. IN EAST
  CENTRAL ALABAMA...CHAMBERS...LEE...MACON AND RUSSELL. IN SOUTHEAST
  ALABAMA...BARBOUR...BULLOCK AND PIKE.

* THROUGH 6 AM TUESDAY.

* IN AN AREA WHERE 2 TO 5 INCHES HAVE ALREADY OCCURRED OVER THE
  PAST COUPLE OF DAYS, AN ADDITIONAL 2 PLUS INCHES OF RAIN ARE
  POSSIBLE TODAY INTO TONIGHT DUE TO MULTIPLE ROUNDS OF SHOWERS
  AND THUNDERSTORMS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

08
2 follow-up statements
233 
WGUS64 KBMX 030045
FFABMX

FLOOD WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CST MON JAN 2 2017

...FLASH FLOODING REMAINS POSSIBLE ACROSS THE SOUTHEAST THROUGH
TONIGHT...

ALZ038-042-044>050-031200-
/O.CON.KBMX.FF.A.0001.000000T0000Z-170103T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHAMBERS-LOWNDES-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-
BARBOUR-
INCLUDING THE CITIES OF...VALLEY...LANETT...LAFAYETTE...
FORT DEPOSIT...HAYNEVILLE...MONTGOMERY...TUSKEGEE...
UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA
645 PM CST MON JAN 2 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL ALABAMA...EAST CENTRAL ALABAMA AND 
  SOUTHEAST ALABAMA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL 
  ALABAMA...LOWNDES AND MONTGOMERY. IN EAST CENTRAL ALABAMA... 
  CHAMBERS...LEE...MACON AND RUSSELL. IN SOUTHEAST ALABAMA... 
  BARBOUR...BULLOCK AND PIKE. 

* UNTIL 6 AM CST TUESDAY

* IN AN AREA WHERE 3 TO 7 INCHES HAVE ALREADY OCCURRED OVER THE
  PAST COUPLE OF DAYS... AN ADDITIONAL 1 INCH OF RAIN IS POSSIBLE
  THROUGH TONIGHT. FLOODING IS ONGOING IN MANY LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
324 
WGUS64 KBMX 030536
FFABMX

FLOOD WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1136 PM CST MON JAN 2 2017

...FLASH FLOOD WATCH CANCELLED...

ALZ038-042-044>050-030645-
/O.CAN.KBMX.FF.A.0001.000000T0000Z-170103T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHAMBERS-LOWNDES-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-
BARBOUR-
INCLUDING THE CITIES OF...VALLEY...LANETT...LAFAYETTE...
FORT DEPOSIT...HAYNEVILLE...MONTGOMERY...TUSKEGEE...
UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA
1136 PM CST MON JAN 2 2017

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL ALABAMA...EAST
CENTRAL ALABAMA AND SOUTHEAST ALABAMA HAS BEEN CANCELLED. THE
HEAVY RAINFALL HAS ENDED AND MOST FLOODING CONCERNS HAVE
DIMINISHED. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood watch went out at Jan 2, 4:40 AM CST, 25 minutes earlier.

Area forecast discussion, Jan 2, 4:40 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
440 AM CST Mon Jan 2 2017

.DISCUSSION...

An active severe weather day is shaping up across the Gulf States,
and confidence in the local severe weather threat has increased
somewhat this morning. However, the threat across our forecast
area remains very conditional on mesoscale features and quite
complicated. Overnight convection extending from the southeast tip
of Louisiana into Southeast AL and southern Georgia has created an
effective cold front which is now beginning to stall. This
boundary should begin to return northward later this morning and
become the effective warm front. To the north of this boundary,
the airmass is rather stable and characterized by temperatures and
dewpoints in the lower 60s. Some modification of the airmass is
possible north of the effective warm front as SSW 850 mb flow
continues to feed moisture into the region, but the strongest CAPE
should remain south of the boundary. For this reason and in the
scenarios discussed below, we will continue to show the northern
one-third of the forecast area as having no discernible severe
weather risk.

Part 1 (Noon to 8 PM): Elevated thunderstorm activity has formed
this morning in Southwest Mississippi and may reach our southwest
counties late this morning into the early afternoon. At the same
time, airmass modification may lead to surface-based instability
as these storms arrive into the CWA. There is some suggestion by
recent model information that another effective warm front will
develop in the vicinity of the Highway 80 corridor, enhancing the
threat for tornadoes and damaging winds. To account for this, our
severe weather timeframe will be shown starting at noon with an
elevated risk area extending from Demopolis to Phenix City
southward and a lower threat to the north.

Part 2 (8 PM to 3 AM): We are now also concerned about the
potential for a more substantial nocturnal severe weather
episode mainly along and south of the Interstate 85 corridor.
Short range ensemble guidance and other individual models are
coming to a consensus regarding the development of a 45-55 kt LLJ
tonight across southern Alabama along with large clockwise-curved
hodographs. This LLJ could promote the advancement of much
stronger CAPE into our S/SE counties after 8 PM. Mid-level lapse
rates have also been trending stronger with time, and forecast
soundings show an increasingly dangerous environment. What
initially may form into a QLCS could break up into supercells as
the 500 mb trough deamplifies and and 0-6 km shear vectors become
westerly or even west-northwesterly. The threat appears to
continue much longer than previously thought, and an elevated risk
for tornadoes and damaging winds will be maintained through 3 AM.
A strong tornado or two may also be possible, and that possibility
will need to be evaluated in later updates.

There is still not a good model consensus beyond Wednesday,
leading to continued low forecast confidence. Ensemble members
continue to show a wide range of possibilities from wintry
precipitation to all rain to totally dry conditions for Thursday
through Saturday. A slight chance for a wintry mix was kept in for
Friday into Friday for consistency.

87/Grantham

&&

.AVIATION...
06Z TAF Discussion.

A messy picture for flying for the next 24 to 36 hours as we deal
with a multi-faceted storm system. The main rain shield is now
just south of the I-20 corridor, or south of the TCL to EET to ANB
line. Here light rain/drizzle/low clouds and fog will all be
possible through the night. CIGS will drop to IFR/LIFR conditions
through 15Z. Conditions will like be variable at each site so one
hour may be fine and the next back down. So will stick with a
pessimistic forecast and go low. Some clearing for the northern
sites after 17Z before showers and storms develop after 20 to 21Z
and slide through between 00Z and 03Z.

For MGM and TOI, low clouds and rain will persists for the
overnight period with IFR/LIFR likely all night through 15Z if not
longer. Thunderstorms may develop here a little quicker as a
second warm front will try to push northward during the afternoon.

A reminder that amendments are not scheduled for KASN due to
continued missing surface observations through this cycle.

16

&&

.FIRE WEATHER...

Wet conditions will continue through tonight with drier conditions
to follow. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  58  65  47  51 /  90 100  20  10  10
Anniston    68  59  66  48  54 /  90 100  20  10  10
Birmingham  70  59  66  49  53 /  90  90  20  10  10
Tuscaloosa  71  58  68  49  54 / 100  80  10  10  10
Calera      70  59  67  49  54 /  90  90  20  10  10
Auburn      69  60  68  50  58 /  90 100  20  10  10
Montgomery  73  60  72  52  61 / 100  90  10  10  10
Troy        72  59  72  51  63 /  90  90  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Dense Fog Advisory until 9 AM CST this morning for the following
counties: Bibb...Blount...Calhoun...Cherokee...Cleburne...
Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Marion...
Pickens...Shelby...St. Clair...Sumter...Talladega...Tuscaloosa...
Walker...Winston.

Flash Flood Watch through late tonight for the following
counties: Barbour...Bullock...Chambers...Lee...Lowndes...Macon...
Montgomery...Pike...Russell.

&&
Hazardous weather outlook, Jan 1, 6:07 PM CST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CST SUN JAN 1 2017

ALZ011>015-017>050-030315-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
607 PM CST SUN JAN 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

CLOUDS WILL CONTINUE TO LOWER THROUGH THE NIGHT ACROSS CENTRAL
ALABAMA. THE LOW CLOUDS OR FOG WILL LIMIT VISIBILITIES TO ONE MILE
OR LESS, ESPECIALLY IN THE HIGHER ELEVATIONS. AS THE CLOUDS DROP
TO BELOW 300 FEET BY SUNRISE, NUMEROUS LOCATIONS WILL LIKELY BE
BELOW ONE MILE. USE CAUTION WHILE DRIVING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A LIMITED RISK FOR SEVERE STORMS MONDAY FROM AROUND 2 PM
TO 9 PM ACROSS THE SOUTHERN HALF OF CENTRAL ALABAMA, GENERALLY
ALONG AND SOUTH OF A GEIGER TO CLANTON TO LAFAYETTE LINE. FORECAST
CONFIDENCE IS LOW, BUT STORMS MAY BE CAPABLE OF PRODUCING BRIEF
TORNADOES AND DAMAGING WINDS UP TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED BY LATE MONDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 7:11 PM CSTDense Fog AdvisoryBMXBibb, Blount, Calhoun, Cherokee, Cleburne, Etowah and 14 more14 hr
Jan 2, 7:00 AM CSTSevere Thunderstorm WarningBMXGreene, Sumter21 min
Jan 2, 7:22 AM CSTSpecial Weather StatementBMXGreene53 min
Jan 2, 8:04 AM CSTSpecial Weather StatementBMXTuscaloosa41 min
Jan 2, 8:48 AM CSTSpecial Weather StatementBMXTuscaloosa42 min
Jan 2, 9:04 AM CSTSpecial Weather StatementBMXJefferson41 min
Jan 2, 9:13 AM CSTSevere Thunderstorm WarningBMXJefferson30 min
Jan 2, 9:48 AM CSTAreal Flood WarningBMXBibb, Blount, Chilton, Greene, Hale, Jefferson and 3 more117 min
Jan 2, 9:48 AM CSTSpecial Weather StatementBMXBibb42 min
Jan 2, 10:02 AM CSTSpecial Weather StatementBMXJefferson43 min
Jan 2, 10:35 AM CSTSpecial Weather StatementBMXChilton, Shelby40 min
Jan 2, 11:07 AM CSTSpecial Weather StatementBMXCoosa, St. Clair, Talladega38 min
Jan 2, 11:45 AM CSTAreal Flood AdvisoryBMXBibb, Chilton, Hale, Jefferson, St. Clair, Shelby and 3 more2 hr
Jan 2, 11:48 AM CSTSpecial Weather StatementBMXCalhoun, Clay, Talladega42 min
Jan 2, 12:11 PM CSTSpecial Weather StatementBMXMarengo49 min
Jan 2, 12:36 PM CSTAreal Flood AdvisoryBMXCalhoun, Chambers, Clay, Cleburne, Coosa, Randolph and 3 more114 min
Jan 2, 1:09 PM CSTAreal Flood AdvisoryBMXAutauga, Bibb, Chilton, Coosa, Dallas, Elmore and 3 more2 hr
Jan 2, 3:51 PM CSTTornado WarningBMXPike34 min
Jan 2, 4:11 PM CSTTornado WarningBMXBullock48 min
Jan 2, 5:24 PM CSTFlash Flood WarningBMXAutauga, Lowndes, Montgomery6 hr
Jan 2, 5:27 PM CSTFlash Flood WarningBMXBullock, Pike6 hr
Jan 2, 5:56 PM CSTFlash Flood WarningBMXBarbour, Russell5 hr
Jan 2, 5:59 PM CSTFlash Flood WarningBMXElmore, Macon, Montgomery, Tallapoosa5 hr

Nearby

Flash Flood Watches in Alabama, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.